Virginia, 2022

Hail and Damaging Winds in Virginia, July 16, 2022

July 16, 2022 · NWS RNK · 12 events in 6 counties and zones

A nearly stationary front positioned across southwest Virginia, combined with high instability, led the formation of scattered afternoon severe thunderstorms. Some of these storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A nearly stationary front positioned across southwest Virginia, combined with high instability, led the formation of scattered afternoon severe thunderstorms. Some of these storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 9:13 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 16, 9:13 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
1013 AM EDT Sat Jul 16 2022

.SYNOPSIS...
Low pressure over the Mid Mississippi Valley will slowly track along
a wavy front that extends into the Mid Atlantic region through
Monday. This will continue the daily chance of showers and
thunderstorms through early next week. Temperatures will remain near
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1010 AM EDT Saturday...

Not much changes to previous forecast. A few showers popping
across the central VA piedmont north into the Shenandoah Valley.
As shortwave over the Ohio Valley moves closer this afternoon,
expect a few more storms to fire up especially along/east of
the Blue Ridge. Little to no shear and weak flow will likely
bring threat of torrential downpours/localized flooding. Severe
threat is low, but cannot rule out a wet microburst in the
piedmont.

Previous discussion...

   More numerous thunderstorms this afternoon.

Short wave over the Ohio Valley will move east and cross the Mid
Atlantic region today and tonight. Lift will be enhanced by upper
diffluence and Convective Available Potential Energy will be in the
2000-2500 J/KG range thanks in part to slight cooling aloft during
the time of maximum heating. The amount of clouds may offset some
heating but CAM show two areas of showers and thunderstorms this
afternoon and evening. The first tracks from central West Virginia
east in northeast Virginia and the second develops near the southern
Blue Ridge and foothills and tracks across southern Virginia and
northern North Carolina. A majority of the storms will be from
18Z/2PM to 00Z/8PM but models show the precipitation along the
Virginia/North Carolina border lingering until at least 03Z/11PM.

The air mass has not changed much over the past few days and today
will be no exception. Combination of persistence and NBM
guidance will again give reasonable forecast for both highs
today and lows tonight. Surface dew points in the Virginia and
North Carolina piedmont will be around 70 and precipitable water
values are close to 2.0 inches by the end of the day. Similar
to Friday, storm motion will be slow, so localized flooding is
a threat, especially in any locations that have multiple rounds
of rain or in urban areas.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 315 AM EDT Friday...

  Shower and storm chances increase to start the week...

An upper level trough continues its trek eastward toward the Mid
Atlantic from the Midwest. The trough digs deeper into the Southern
US during the beginning of the work week. The surface cold front
associated with the trough approaches the area Monday into Tuesday.
This system will provide some synoptic scale lift, and with
south/southeasterly flow from the surface high pressure spinning
offshore in the Atlantic feeding moisture into the area, chances of
showers and storms increase on Monday. Highest chances at this time
look to be along and west of the Blue Ridge during this forecast
period.

As the front approaches, cloud cover will increase. This will also
hold daytime temperatures down a few degrees in the mountains, from
the mid to upper 70s. The Piedmont will likely still see high
temperatures in the mid to upper 80s.

Forecast confidence is average.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 315 AM EDT...

   Daily threat of storms through next week in a typical
   mid-July pattern.

Large ridging remains anchored over the southwest CONUS with weak
troughing over the east. Embedded within the troughing a shortwave
from the Northern Plains will approach and cross north of the area
on Wednesday with a front extending south. This feature and front
will enhance rain and storm chances for Wednesday and Thursday.
Ridging over the southwest begins to build eastward towards the end
of next week so above normal temperatures are starting to look more
likely.

All in all, typical mid to late July weather with diurnal storms
with a slight uptick with the front Thursday, then models are
showing a brief dry/lower humidity spell to close out the week.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 640 AM EDT Saturday...

A short wave moving east out of the Ohio Valley today will
bring scattered light showers to the central Appalachians this
morning with VFR ceilings and visibilities. This afternoon MVFR
thunderstorms will develop ahead of this feature in central and
eastern Virginia. Some of the more intense storms may produce
very strong to damaging wind.

In addition MVFR thunderstorms will also develop later this
afternoon in the mountains and foothills of southwest Virginia
and northern North Carolina and move slowly east across the
region. The most likely locations for thunderstorms north of
Route 460 will be from 16Z/noon to 00Z/8PM and the most likely
timing of storms south of 460 will be from 18Z/2PM through
03Z/11PM.

Locations that have rainfall today have a better probability of
developing MVFR to IFR fog late tonight.

Average confidence for ceiling, visibility and wind.
Average confidence for timing and location of thunderstorms this
afternoon and evening.

Extended Aviation Discussion...

A moist southerly flow should increase during Sunday and into
early next week as a cold front approaches from the Ohio River
Valley.

Each day will have afternoon and evening MVFR thunderstorms,
but areal coverage will peak Monday and Tuesday as the cold
front passes overhead. By Wednesday, showers and thunderstorms
will be more isolated in coverage.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...AS
LONG TERM...BMG
AVIATION...AMS/AS
Hazardous weather outlook, Jul 16, 4:26 AM EST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
526 AM EDT Sat Jul 16 2022

VAZ035-045>047-058-059-170930-
Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
526 AM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The primary threat is damaging wind.

Slow moving storms combined with heavy rainfall rates may produce
localized flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The daily threat for afternoon and evening thunderstorms continues
Sunday and Monday. Any of the stronger storms may produce heavy
rainfall rates that may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>034-043-044-
WVZ044-507-508-170930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-Pulaski-
Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Henry-Pittsylvania-Monroe-
Eastern Greenbrier-Western Greenbrier-
526 AM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Slow moving storms combined with heavy rainfall rates may produce
localized flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

On Sunday strong to severe storms are possible. The primary threat is damaging
wind.

The daily threat for afternoon and evening thunderstorms continues
on Monday.

Any of the stronger storms may produce heavy rainfall rates that may
result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-043-170930-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-
Summers-
526 AM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The daily threat for afternoon and evening thunderstorms continues
Sunday and Monday. Any of the stronger storms may produce heavy
rainfall rates that may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 135 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Appomattox

When
July 16, 12:14 PM EST
Where
Appomattox County, 0.91 mi NW of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.311, -78.790

One tree was blown down along Cedar Tree Road by thunderstorm winds.

Thunderstorm Wind, Appomattox

When
July 16, 12:20 PM EST
Where
Appomattox County, 1.65 mi E of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.300, -78.750

One tree was blown down by thunderstorm winds on Railroad Lane.

Thunderstorm Wind, Campbell

When
July 16, 12:33 PM EST
Where
Campbell County, 2.13 mi S of Hodges
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.089, -79.180

Multiple trees and power lines were blown down by thunderstorm winds along Tabor Road.

Thunderstorm Wind, Campbell

When
July 16, 12:35 PM EST
Where
Campbell County, 1.58 mi ESE of Hodges
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.109, -79.155

Multiple trees and power lines were blown down by thunderstorm winds along Wyatt Miles Road.

Thunderstorm Wind, Charlotte

When
July 16, 12:56 PM EST
Where
Charlotte County, 1.86 mi ENE of Public Fork
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.845, -78.622

Multiple trees were blown down by thunderstorm winds along Kings Cross Road.

Hail, Danville (C)

When
July 16, 2:21 PM EST to 2:23 PM EST
Where
Danville (C) County, 1.8 mi WNW of Danville
Measured
1 in hail
Reported by
Public
Coordinates
36.600, -79.420

Thunderstorm Wind, Charlotte

When
July 16, 2:21 PM EST to 2:23 PM EST
Where
Charlotte County, 1.8 mi WNW of Saxe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.940, -78.700

Two trees were blown down by thunderstorm winds.

Thunderstorm Wind, Halifax

When
July 16, 2:25 PM EST
Where
Halifax County, 2.91 mi S of Paces
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.608, -79.095

One tree was blown down by thunderstorm winds along the 1000 block of Piney Grove Road.

Thunderstorm Wind, Pittsylvania

When
July 16, 2:31 PM EST to 2:34 PM EST
Where
Pittsylvania County, 1.31 mi ENE of Westover Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.610, -79.430

Two trees were blown down by thunderstorm winds.

Thunderstorm Wind, Halifax

When
July 16, 2:34 PM EST
Where
Halifax County, 2.15 mi WNW of Turbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.633, -79.066

One tree was blown down by thunderstorm winds along the 1000 block of Story's Creek Road.

Thunderstorm Wind, Halifax

When
July 16, 2:45 PM EST
Where
Halifax County, 0.39 mi SSW of Alton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.565, -79.002

One tree was blown down by thunderstorm winds along Owen Walker Road.

Thunderstorm Wind, Halifax

When
July 16, 3:06 PM EST to 3:13 PM EST
Where
Halifax County, 1.49 mi SSE of Riverdale to 0.69 mi N of South Boston
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.660, -78.870

A few powerlines were blown down by thunderstorm winds in the area of South Boston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046657, 1046656, 1046654, 1046655, 1046658, 1046659, 1046661, 1047523, 1046660, 1047524, 1047526, 1047531.